Kansas, 2001

Heat in Kansas, July 17 to 31, 2001

July 17 to 31, 2001 · NWS SGF · 3 events in 3 counties and zones

During the middle of July a large area of high pressure began to build over the Central United States. It held together through the last week of July with a brief period of cloud cover and shower activity around the 26, 27 and 28 of the month.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

During the middle of July a large area of high pressure began to build over the Central United States. It held together through the last week of July with a brief period of cloud cover and shower activity around the 26, 27 and 28 of the month. Temperatures rose into the upper 90's and low 100's. The high temperatures combined with increased humidity levels to produce very high heat indices of 105 to 115 degrees for several consecutive days.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Jul 17, 1:50 AM CST, 10 hours 10 minutes earlier.

Area forecast discussion, Jul 17, 1:50 AM CST, 10 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
250 AM CDT TUE JUL 17 2001

BUILDING HEAT AND HUMIDITY WILL BE THE MAIN STORY THE NEXT FEW DAYS.

SATELLITE IMAGERY SHOWS A FEW CLOUDS REMAINING OVER SOUTH CENTRAL
MISSOURI ASSOCIATED WITH THE DEPARTING MESO-SCALE VORTICITY CENTER.
OTHER CONVECTIVE CLUSTERS FAR TO THE N AND SW OF THE AREA.  RUC
MODEL CONTINUES TO SHOW 850 MB WARM AIR ADVECTION OVER THE AREA THIS
MORNING...BUT CAP SEEMS TO BE ESTABLISHED WITH LAPS SOUNDING SHOWING
700 MB TEMPERATURES OF 11 DEGREES OVER SGF.

UPPER RIDGE WILL EXPAND NORTHWARD OVER THE REGION THE NEXT FEW DAYS
PROVIDING HOT AND VERY HUMID CONDITIONS.  IMPULSES WILL CONTINUE TO
RIDE ALONG THE PERIPHERY OF THE RIDGE...BUT CONVECTIVE ACTIVITY
LOOKS TO SKIRT AROUND THE OZARKS.

850 MB TEMPERATURES WILL RISE ANOTHER 2 TO 4 DEGREES EACH OF THE
NEXT COUPLE OF DAYS AS 500 MB HEIGHTS BUILD OVER THE AREA.  WITH
NEAR FULL SUNSHINE...HIGHS WILL BREAK THE 90 DEGREE MARK AT MOST
LOCATIONS TODAY WITH LOWER AND MIDDLE 90S ON WEDNESDAY. READINGS
WILL LIKELY REACH THE MIDDLE 90S NEAR THE KANSAS BORDER TODAY AND
WEDNESDAY WITH DEWPOINTS IN THE MIDDLE 70S. THIS WILL PRODUCE HEAT
INDICES NEAR 105 DEGREES ACROSS SOUTHEAST KANSAS AND EXTREME
SOUTHWEST MISSOURI THE NEXT COUPLE OF DAYS. I WILL ISSUE A HEAT
ADVISORY FOR THAT AREA. ADVISORY MAY BE NEEDED ACROSS THE REMAINDER
OF THE AREA WEDNESDAY BUT A LITTLE SUSPECT THAT DEWPOINTS WILL REACH
THE MID AND UPPER 70S AS PROGGED BY MAV GUIDANCE.

CLOSEST RAIN CHANCES WILL BE WEDNESDAY NIGHT AS A SHORTWAVE RIDES
AROUND THE RIDGE AND IGNITES A CONVECTIVE COMPLEX THAT WILL PUSH
ACROSS NORTHEAST MISSOURI.  THIS ACTIVITY COULD COME CLOSE TO THE
ROLLA AND LAKE OF THE OZARK AREAS BUT WILL NOT INCLUDE RAIN CHANCES
AT THIS TIME.

IN THE EXTENDED...HOT AND HUMID SPELL WILL CONTINUE THROUGH LATE
WEEK. MEDIUM RANGE MODELS SUGGEST THE RIDGE WILL RETROGRADE LATER IN
THE WEEKEND AND EARLY NEXT WEEK WITH RETURN OF NORTHWEST FLOW. THIS
WILL TAKE A COUPLE DEGREES OFF OF THE HIGHS AND MAY ALLOW RAIN
CHANCES TO RETURN.  WILL NOT MAKE CHANGES AT THIS TIME.

PRELIMINARY NUMBERS FOR FORECAST COORDINATION ONLY...
FCSTID = 11
SGF   91  75  94  75 /  00   0   0   0
JLN   94  76  95  77 /  00   0   0   0
UNO   90  73  93  73 /  10   0  10  10
VIH   91  75  94  75 /  10   0  10  10

.SGF...
MO...HEAT ADVISORY FOR TODAY AND WEDNESDAY FOR ZONES
MOZ066>067...MOZ077>078...MOZ088...MOZ093...MOZ101.

KS...HEAT ADVISORY FOR TODAY AND WEDNESDAY FOR ZONES
KSZ073...KSZ097...KSZ101.

FOSTER

In the hours before

Special weather statement, Jul 17, 12:00 PM CST, 0 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-181100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
100 PM CDT TUE JUL 17 2001

...HOT AND VERY HUMID CONDITIONS THIS WEEK ACROSS THE OZARKS...

HIGH TEMPERATURES IN THE LOWER TO MIDDLE 90S AND INCREASING MOISTURE
LEVELS WILL PRODUCE AFTERNOON HEAT INDEX VALUES OF 100 TO 105 DEGREES
ACROSS THE AREA TODAY.

.EXTENDED OUTLOOK...
HOT AND HUMID CONDITIONS \WILL CONTINUE THROUGH FRIDAY WITH AFTERNOON
HEAT INDEX VALUES OF 100 TO 105 DEGREES.

BROWNING

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 heat. Local standard time, as filed.

Heat, Bourbon

When
July 17, 12:00 PM CST to July 31, 11:59 PM CST
Where
Bourbon forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
37.855, -94.849 (the zone’s center; the record gives no point)

Heat, Cherokee

When
July 17, 12:00 PM CST to July 31, 11:59 PM CST
Where
Cherokee forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
37.169, -94.846 (the zone’s center; the record gives no point)

Heat, Crawford

When
July 17, 12:00 PM CST to July 31, 11:59 PM CST
Where
Crawford forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
37.507, -94.852 (the zone’s center; the record gives no point)

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2001Every state in 2001This day in weather historyWarnings in Kansas, July 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5266744, 5266745, 5266746.